@Dr_Paula I’m looking for some advice on the mini pill! I have been on the mini pill now for about 7 years and in this whole time have never had a period once. I was placed on this pill as I suffer from migraines so can’t go on combined. I had a pelvic scan last month and a small cyst was visible on my ovary along with certain hormone levels being too high (oestrogen and something else) At the same time I had my first ever bleed (it was extremely light and lasted about 2 days, however the cramp was excruciating! I was folded over in pain and put on co-codamol and diclofenac from dr- which still made little difference to the pain. I thought this would be the come back of my Period, however I have had nothing since. I have asked over and over again whether this is likely to affect my chances of being able to get pregnant when I come off it and have been told no. I am extremely worried that this isn’t the case and given I’ve not had a period in so long, when I come off it eventually - my body won’t start up having them again. I have considered other non hormonal forms like the coil but am also concerned given I bled so heavy and had horrid cramps before going on the pill, the coil would have me suffering. I am looking for any advice you can give on this!! I would like to remain on the pill but am concerned it’s affecting my body- please help anyone!!
Many thanks for your question - I expect lots of other people are wondering the same.
Are you on a pill containing desogestrel?
This, more modern type of mini pill usually stops your periods because it stops you ovulating. Your periods should return when you stop the pill and start ovulating again
The guidance from the Faculty of Sexual and Reproductive Health says there are no concerns about return of fertility after stopping this pill and quotes a study pubished in the Journal ‘Contraception’ in 2005.
This study followed 99 women after stopping the desogestrel containing mini pill - using daily ultrasound to find out when they ovulated. They found that the shortest number of days until ovulation was 7 and the longest was 30.
I think that is pretty reassuring in that no-one in this study waited a long time before they started ovulating again.
It is worth bearing in mind that all women in this study were shown to be ovulating regularly before they were enrolled on the study. If you are someone who did not ovulate regularly before starting the pill then it would be likely that you would return to the level of fertility that you had before.
In many ways it sounds like the mini pill is the ideal method of contraception for you as it improves your periods and does not interact with your migraines.
However, if you are still concerned it would be perfectly reasonable to stop just for 3 months or so - maybe use condoms if you are confident that you can use them consistently and see when your periods come back and how you feel.
Please do let me know how you get on.
I am indeed on desogestrel 75microgram.
Thank you for your help @Dr_Paula!! I ovulated like clockwork every month before going on the pill. When I went for my original pelvis scan the dr had said it looked like my ovaries were functioning fine and there was eggs in the ovary- I presume that is good news!!
I may come off the pill for a few months and see if my cycle comes back to normal.
Thank you again!!
If you learn more from the experience of coming of the pill for a few months do share it here so that others can benefit.
Hope all goes well.
I was on the mini pill for years (also for the migraine reason). I didn’t have a period in that whole time, but when we wanted to start trying for a baby, I came off the pill and my period came back within a very short time. I only had one period as I got pregnant straight away! Obviously your body may act differently to mine (and you have additional concerns) but I just wanted to give you a positive story
Aww thank you @jellybelly, that does make me feel a whole load better!! My main concern was the fact I’ve not had a period in so long.
Thank you for sharing!!
I found this post really interesting as I seem to have a similar problem, but nothing showed up on the scans. Just wondered how your problems were after you came off Desogestral for a few months?
I have sent a post regarding it but unfortunaly havent had any feed back as of yet.
Sorry to be slow with my response.
It is difficult to make a diagnosis through this forum, but all of the tests that you have had sound like the right tests and it is very reassuring that they are normal.
As you say, irregular bleeding is very common on the progestagen only pill. And there is no evidence to suggest that it gets better over time.
The figures for the mini-pill containing desogestrel are like this:
● 5 in 10 women can expect to have no bleeding or infrequent bleeding
● 4 in 10 women can expect to have 3–5 bleeding spotting/episodes in 3 months
● 1 in 10 women can expect 6 bleeding/spotting episodes in 3 months
● 2 in 10 women will experience bleeding/spotting episode lasting 14 days (prolonged
We do not know exactly what causes it but it is common to all the progestagen only methods. The Faculty of Sexual and Reproductive Heath guidance says that the the progestagen may may the tiny micro blood vessels in the lining of the womb more fragile and therefore they bleed more easily, but this is not proven. The irregular bleeding does not seem to do any harm and does not reduce the effectiveness of the progestagen only pill but it is obviously unpleasant and annoying.
The only treatments for irregular bleeding on the progestagen only pill are either adding in oestrogen, which you cannot do because of your migraines or something that reduces menstrual bleeding like mefanamic acid. Neither of these are long term solutions.
So, the only thing that I can think of is to change method.
The most obvious option is the hormone coil. This also is progestagen only but is associated with different bleeding patterns. A fairly high risk of irregular bleeding in the first 6 months which is likely to settle and most people have infrequent (but irregular) bleeding or no bleeding at all.
Hope this is helpful. Happy to answer questions about alternatives.
Thankyou for your response.
Yeah, even this week 2 weeks after my light breakthrough bleed, I am experiencing pelvc/period like pain again but without the period. When I spoke to the doctors a few weeks ago after the tests, they seem to be certain that it is not the mini pill causing this and that they have done all the required tests. Is it possible it could all be just a pulled pelvic muscle that keeps causing these aches?
I think I was so used to having a regular period on the combined pill when I was on that for many years. Then when I went on the mini pill I had no bleed at all until the last few months and now having these strange aches and random breakthrough I was concerned there was something not right due to my age too.
Im not a fan on having the coil as I want to come off the mini pill to start a family in the furture and I know the mini pill is the safest form to be on.